Infectious complications associated with electroconvulsive therapy (ECT) are extremely unusual. When five of nine patients undergoing ECT at one facility on June 20, 1996 developed Staphylococcus aureus bloodstream infection (BSI), an investigation was initiated. A retrospective cohort study, a procedure review, and observational and microbiologic studies were performed. A case was defined as any patient who had ECT at Facility A from June 1, 1995 through June 20, 1996 and developed S. aureus BSI <30 days after ECT. The post-ECT S. aureus BSI rate was significantly greater on the epidemic day than the pre-epidemic period, (i.e., June 1, 1995 through June 19, 1996) (5 of 9 vs 0 of 54 patients, P < 0.001). All patients during the study period received propofol before ECT. Case patients were more likely than noncase patients to have higher maximum temperature after ECT (median 103.9 degrees F vs 100.0 degrees F, P < 0.03) and a greater time from preparation of intravenous medications to infusion (median 2.1 vs 1.1 h, P = 0.01). All case-patient S. aureus isolates were indistinguishable by pulsed field gel electrophoresis. Our investigation suggests that the ECT-associated S. aureus BSIs were associated with infection control breaks, which possibly led to the extrinsic contamination of propofol. Prevention of propofol-associated infectious complications requires aseptic preparation and use immediately before infusion.
Kuehnert MJ, Webb RM, Jochimsen EM, Hancock GA, Arduino MJ, Hand S, Currier M, Jarvis WR
Anesth. Analg. 1997 Aug;85(2):420-5